Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS Melbourne, FL

June 25, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 25, 1998, 2:21 PM EDT for Volusia County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 2:21 PM EDT (18:21 UTC)
Expired
Jun 25, 1998, 3:25 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:28 PM EDTHail 1.75Daytona Beach, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS01 KMLB 251823 RRA
SVRMLB
FLC127-251925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 325 PM EDT

* AT 219 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM BETWEEN DAYTONA BEACH AND DELEON SPRINGS.
  MOVEMENT WAS SOUTH-SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    DELAND BY 240 PM
    LAKE HELEN BY 250 PM



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:10 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 25, 1:10 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
110 PM EDT THU JUN 25 1998

STORMS BEGINNING TO FIRE FROM PALATKA TO FLAGLER. ANTICIPATE STORMS
TO INTENSIFY AND MOVE SOUTH-SOUTHEAST ALONG DEVELOPING SEA BREEZE
FRONT ALONG IMMEDIATE EAST COAST. SOME STORMS WILL LIKELY BECOME
SEVERE GIVEN DYNAMICS ALOFT. QUITE A FEW STORMS WILL LIKELY AFFECT
THE REGION TODAY...BRINGING RAIN TO MANY SECTIONS WHICH HAVE NOT SEEN
ANY IN AWHILE. PRECIP WILL LIKLEY LAST INTO EVENING HOURS.

DISCUSSION...TROUGH UP IN GA WILL CONTINUE TO MOVE SOUTH AND EAST
TODAY THROUGH TONIGHT. BEST POP TOMORROW WILL BE OVER SOUTH SECTIONS
OF FA AS TROUGH WILL BE OVER C FLA TOMORROW AFTEROON.

HODANISH

In the hours before

Special weather statement, Jun 25, 11:17 AM EDT, 3 hours 4 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-251730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1117 AM EDT THU JUN 25 1998

...SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS NORTH SECTIONS OF EAST
CENTRAL FLORIDA...
...HEAT INDEX VALUES NEAR 105 DEGREES THIS AFTERNOON...
...VERY HIGH FIRE DANGER WITH THICK SMOKE IN VOLUSIA COUNTY...

SATELLITE IMAGERY LATE THIS MORNING INDICATED AN UPPER LEVEL
DISTURBANCE OVER THE CAROLINAS MOVING SOUTH-SOUTHWEST TOWARDS THE
STATE OF FLORIDA. AS THIS DISTURBANCE CONTINUES SOUTH...IT WILL HELP
DESTABILIZE THE UPPER ATMOSPHERE OVER NORTH FLORIDA. THIS DISTURBANCE
IN COMBINATION WITH AN UNSTABLE LOW LEVEL ATMOSPHERE WILL ALLOW
STRONG TO SEVER THUNDERSTORMS TO DEVELOP OVER NORTH FLORIDA
TODAY...WITH THE THUNDERSTORMS MOVING INTO THE NORTH SECTIONS OF EAST
CENTRAL FLORIDA BY MID AFTERNOON.

THE PRIMARY THREAT OF SEVERE WEATHER THIS AFTERNOON WILL BE DAMAGING
WINDS AND HAIL. STORM MOVEMENT SHOULD GENERALLY BE IN A SOUTHERLY
DIRECTION AT 10 TO 15 MPH. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE NORTH OF A LINE FROM CLERMONT TO ORLANDO TO THE KENNEDY SPACE
CENTER.

A DEVELOPING TROPICAL DISTURBANCE IN THE GULF HAS INCREASED THE
MOISTURE OVER THE SOUTH AND WEST SECTIONS OF EAST CENTRAL FLORIDA.
THIS WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP BY LATER THIS
AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY TO THE
SOUTHWEST AND BE CAPABLE OF PRODUCING SIGNIFICANT AMOUNTS OF RAIN.
THE GREATEST CHANCE FOR HEAVY DOWNPOURS WILL BE SOUTH OF A LINE FROM
CLERMONT TO ORLANDO TO VERO BEACH.

ONCE AGAIN...AFTERNOON TEMPERATURES WILL REACH THE MID 90S. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDEX VALUES
NEAR 105. IF YOU WILL BE OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS.

MUCH OF CENTRAL FLORIDA REMAINS VERY DRY. LIGHTNING STORMS WILL
INCREASE THE THREAT FOR WILD FIRES. ALSO...BE CAREFUL TO PROPERLY
EXTINGUISH ALL FIRE SOURCES...INCLUDING CIGARETTES. THICK SMOKE WILL
AGAIN REDUCE VISIBILITY IN PARTS OF VOLUSIA COUNTY TODAY. IF DRIVING
IN SMOKE...SLOW DOWN AND USE LOW BEAM HEADLIGHTS.

MARINE INTEREST...STRONG TO SEVERE STORMS WILL AFFECT THE COASTAL
WATERS BY MID TO LATER AFTERNOON. THE THUNDERSTORM ACTIVITY WILL
LIKELY CONTINUE INTO THE NIGHTTIME HOURS...ESPECIALLY OFFSHORE.

HODANISH
Special weather statement, Jun 25, 11:17 AM EDT, 3 hours 4 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-251730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1117 AM EDT THU JUN 25 1998

...SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS NORTH SECTIONS OF EAST
CENTRAL FLORIDA...
...HEAT INDEX VALUES NEAR 105 DEGREES THIS AFTERNOON...
...VERY HIGH FIRE DANGER WITH THICK SMOKE IN VOLUSIA COUNTY...

SATELLITE IMAGERY LATE THIS MORNING INDICATED AN UPPER LEVEL
DISTURBANCE OVER THE CAROLINAS MOVING SOUTH-SOUTHWEST TOWARDS THE
STATE OF FLORIDA. AS THIS DISTURBANCE CONTINUES SOUTH...IT WILL HELP
DESTABILIZE THE UPPER ATMOSPHERE OVER NORTH FLORIDA. THIS DISTURBANCE
IN COMBINATION WITH AN UNSTABLE LOW LEVEL ATMOSPHERE WILL ALLOW
STRONG TO SEVER THUNDERSTORMS TO DEVELOP OVER NORTH FLORIDA
TODAY...WITH THE THUNDERSTORMS MOVING INTO THE NORTH SECTIONS OF EAST
CENTRAL FLORIDA BY MID AFTERNOON.

THE PRIMARY THREAT OF SEVERE WEATHER THIS AFTERNOON WILL BE DAMAGING
WINDS AND HAIL. STORM MOVEMENT SHOULD GENERALLY BE IN A SOUTHERLY
DIRECTION AT 10 TO 15 MPH. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE NORTH OF A LINE FROM CLERMONT TO ORLANDO TO THE KENNEDY SPACE
CENTER.

A DEVELOPING TROPICAL DISTURBANCE IN THE GULF HAS INCREASED THE
MOISTURE OVER THE SOUTH AND WEST SECTIONS OF EAST CENTRAL FLORIDA.
THIS WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP BY LATER THIS
AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY TO THE
SOUTHWEST AND BE CAPABLE OF PRODUCING SIGNIFICANT AMOUNTS OF RAIN.
THE GREATEST CHANCE FOR HEAVY DOWNPOURS WILL BE SOUTH OF A LINE FROM
CLERMONT TO ORLANDO TO VERO BEACH.

ONCE AGAIN...AFTERNOON TEMPERATURES WILL REACH THE MID 90S. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDEX VALUES
NEAR 105. IF YOU WILL BE OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS.

MUCH OF CENTRAL FLORIDA REMAINS VERY DRY. LIGHTNING STORMS WILL
INCREASE THE THREAT FOR WILD FIRES. ALSO...BE CAREFUL TO PROPERLY
EXTINGUISH ALL FIRE SOURCES...INCLUDING CIGARETTES. THICK SMOKE WILL
AGAIN REDUCE VISIBILITY IN PARTS OF VOLUSIA COUNTY TODAY. IF DRIVING
IN SMOKE...SLOW DOWN AND USE LOW BEAM HEADLIGHTS.

MARINE INTEREST...STRONG TO SEVERE STORMS WILL AFFECT THE COASTAL
WATERS BY MID TO LATER AFTERNOON. THE THUNDERSTORM ACTIVITY WILL
LIKELY CONTINUE INTO THE NIGHTTIME HOURS...ESPECIALLY OFFSHORE.

HODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.